Adverse events associated with dietary supplements: an observational study
Cast your vote
You can rate an item by clicking the amount of stars they wish to award to this item.
When enough users have cast their vote on this item, the average rating will also be shown.
Your vote was cast
Thank you for your feedback
Thank you for your feedback
AuthorsPalmer, Mary E
McKinney, Patrick E
Smolinske, Susan C
Sprague, Bruce M
Nelson, Lewis S
Bartlett, W Dana
Landzberg, Brian R
MetadataShow full item record
CitationLancet 2003, 361(9352):101-6
AbstractBACKGROUND: Adverse events associated with dietary supplements are difficult to monitor in the USA, because such products are not registered before sale, and there is little information about their content and safety. METHODS: In 1998, 11 poison control centres in the USA recorded details of 2332 telephone calls about 1466 ingestions of dietary supplements, in 784 of which patients had symptoms. We used a multitiered review process (kappa 0.42) to select 489 cases for whom we were at least 50% certain that their negative events were associated with dietary supplements. We aimed to assess the effects of multiple ingredients and long-term use, and collated data for patterns of use and information resources. FINDINGS: A third of events were of greater than mild severity. We noted both new and previously reported associations that included myocardial infarction, liver failure, bleeding, seizures, and death. Increased symptom severity was associated with use of several ingredients, long-term use, and age. Paediatric exposures were more often unintentional than were adult ingestions, and treatment of disease was the reason for supplement use in at least 28% of reports. Most products and ingredients were not identified in the information database (Poisindex) used by poison control centres, and specific adverse events were reported variably among five additional sources. INTERPRETATION: Dietary supplements are associated with adverse events that include all levels of severity, organ systems, and age groups. Associations between adverse events and ingredients are difficult to verify if a product has more than one ingredient, and because of incomplete information systems. Research into hazards and risks of dietary supplements should be a priority.
DescriptionTo access publisher full text version of this article. Please click on the hyperlink in Additional Links field
- Dietary supplement adverse events: report of a one-year poison center surveillance project.
- Authors: Haller C, Kearney T, Bent S, Ko R, Benowitz N, Olson K
- Issue date: 2008 Jun
- Herbal weight-loss supplement misadventures per a regional poison center.
- Authors: Robinson RF, Griffith JR, Nahata MC, Mahan JD, Casavant MJ
- Issue date: 2004 May
- Exposures to 1,3-dimethylamylamine-containing products reported to Texas poison centers.
- Authors: Forrester M
- Issue date: 2013 Jan
- National surveillance of herbal dietary supplement exposures: the poison control center experience.
- Authors: Gryzlak BM, Wallace RB, Zimmerman MB, Nisly NL
- Issue date: 2007 Sep
- 2011 Annual report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 29th Annual Report.
- Authors: Bronstein AC, Spyker DA, Cantilena LR Jr, Rumack BH, Dart RC
- Issue date: 2012 Dec